What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Sep 25, 6:26 PM EST, 2 hours 42 minutes earlier.
Area forecast discussion, Sep 25, 6:26 PM EST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service New York NY
726 PM EDT Sun Sep 25 2022
.SYNOPSIS...
A cold front moves through tonight. A series of weaker cold fronts
pass through the area Monday and Tuesday. Another cold front moves
across Wednesday afternoon into Wednesday night. Strong high
pressure from the Great Lakes then builds in Thursday through Friday
night. By next weekend, the high pressure area will weaken and shift
east of the region into the Northern Atlantic waters. Meanwhile, a
warm front with tropical moisture well in advance of inland low
pressure will approach from the south and west this weekend.
&&
.NEAR TERM /THROUGH MONDAY/...
The first round of showers and thunderstorms passed to the south
of Long Island and over the waters and was less intense then
previously forecast. The area remains dry over the next few
hours, but another round of showers and thunderstorms is likely
between 00-06z from west to east. The threat for severe weather
is still there, with SPC maintaining a slight risk across the
area. The primary hazard / threat would be strong to damaging
wind gusts, with hail as more of secondary hazard / threat.
Current thinking has the shortwave getting further east closer
to midnight, and the cold front getting across the city towards
midnight as well and further east closer to 6z. With clouds
around for a portion of tonight and a persistent SW flow, look
for a more advective type of night. Thus with a lack of
radiational effects, look for temperatures to be just a little
above normal tonight with lows in mainly in the upper 50s to
lower 60s.
The longwave pattern change will continue to evolve with
amplification of the Eastern CONUS trough and the Western CONUS
ridge through Tuesday. Occluded low pressure across SE Canada and
just north of the Eastern Great Lakes will dominate in the short
term. Low pressure will continue to spin NW of the area and rotate a
series of cold fronts / troughs through the area. Another boundary
will pivot through later in the day on Monday and will coincide with
diurnal affects. Thus look for clouds to build, mainly strat-cu by
or shortly before midday. Low end chance, slight chance PoPs is
prudent for Monday afternoon as any low level convergence underneath
steep lower to mid level lapse rates can induce some showers. A
touch of mid level instability along with an inverted profile cloud
lead to a few gusts in association with any shower activity. It will
be quite dry below 5-6 kft, so cloud bases will be elevated a touch,
thus virga is likely with higher base activity. The overall theme
here is a mostly dry day and mostly cloudy afternoon, but the chance
of a shower or perhaps brief isolated thundershower popping up.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/...
The WSW flow regime continues Monday night into Tuesday. A weak
inversion is suggested by guidance in the mid levels, thus some
clouds may be around at times. Look for a partly cloudy night and
once again the breeze will stay up enough, especially closer to the
coast to prevent much in the way of radiational cooling. Thus
continuing with the theme of slightly above normal night time temps,
and near normal day time temps into the day on Tuesday. Look for
clouds to build by the early afternoon with daytime heating and
continued steep lower to lower-mid level lapse rates. Broken cloud
cover should prevail by afternoon. For the time being have kept PoPs
minimal and thus keeping the day dry, although cannot completely
rule out a few sprinkles or a brief shower across NW interior
sections. The WSW flow continues with gusts getting to 20 to 25 mph
in some spots.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
As a broad upper trough across eastern NoAm prepares to lift out,
leading mid level vort energy will help push a cold front through,
with a weak sfc trough following late Wed into Wed evening. Strong
high pressure off to the west under mid level confluence in the wake
of the upper trough should then build in for late week.
Guidance then generally agrees on the idea of western Atlantic
ridging expanding NW this weekend, with tropical predecessor
moisture well in advance of any remnant low from now-TS Ian focusing
along a warm front lifting up the coast, but disagrees on the
details. Latest GFS shows mid level confluence holding over the
Northeast which would keep this moisture just south, while the ECMWF
more aggressively builds the Atlantic ridge northward, allowing the
front and associated moisture to move up into the area and possibly
deliver heavy rainfall. The situation is highly uncertain and is
also tied to the future track and intensity of Ian as the storm
moves into and makes landfall somewhere in the eastern Gulf of
Mexico per NHC forecast, so for now the forecast carries 30-40 PoP
going into Sat night and Sunday.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
A frontal system passes overnight, and offshore on Mon.
Mainly VFR thru the TAF period. Shwrs and tstms however in the
01-06Z window will be the exception. TEMPOs carried for this
activity.
SSW winds around 10-15 kt with gusts mainly near 20 kt this
eve. Winds veer to the wsw late tngt, then increase again thru
the day on Mon. Direction will back to the SSW, especially near
the shore, in the aftn. Winds lighten aft 00-02Z Tue.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Amendments possible for the timing of tstms. Strong winds
possible in tstms, but confidence was too low to include in the
TAFs attm.
.OUTLOOK FOR 00Z TUESDAY THROUGH FRIDAY...
.Monday Night...VFR.
.Tuesday...Mainly VFR. A chance of showers in the afternoon into
early evening. WSW gusts 15-20 kt day into early evening.
.Wednesday...VFR. W/NW gusts 15-20 kt.
.Thursday...VFR NW-N gusts 15-20 kt day into early evening.
.Friday...VFR.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
SCA are in effect for all coastal waters except for NY Harbor
and Western LI Sound through the day Monday. Seas rise to 6-7
feet across much of the ocean, with 5-6 feet seas for the
western ocean. The eastern ocean small craft will remain in
effect longer into Monday night as winds persist a bit longer
and seas are slow to subside below 5 ft. Elevated seas may
linger into early Tuesday morning so small crafts for the ocean
may need to be extended. At this time 4 ft seas are expected
during the day on Tuesday for much of the ocean, although
marginal small craft seas will remain a strong possibility with
the WSW flow continuing preceding the next approaching cold
frontal boundary towards Tuesday eve / night.
With WSW to W flow 15-20 kt for Tue night into Wed, some 5-
ft seas are possible during that time on the outer coastal
ocean waters E of Fire Island Inlet Tue night into Wed AM.
&&
.HYDROLOGY...
There is low potential for heavy rainfall next weekend,
depending on the future track and evolution of the remnant low
of Ian, western Atlantic ridging, and an associated warm front.
It is much too early to say more than that since the situation
is highly uncertain and may not even occur, so for now it is
just something to monitor through the week. Any heavy rainfall
would be beneficial in relieving ongoing moderate to severe
drought conditions that exists across the area.
&&
.TIDES/COASTAL FLOODING...
There is a high risk of rip currents Monday with an increasing
southwesterly flow and waves 5-7 feet at 7-8 seconds. There is
currently a moderate risk rip currents on Tuesday as waves decrease
somewhat with a lingering 7 second swell.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk through Monday evening for NYZ075-080-
081-178-179.
NJ...None.
MARINE...Small Craft Advisory until 6 PM EDT Monday for ANZ331-332-340-
345.
Small Craft Advisory until 6 AM EDT Tuesday for ANZ350.
Small Craft Advisory until 8 PM EDT Monday for ANZ353-355.
&&Hazardous weather outlook, Sep 25, 2:40 PM EST, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
340 PM EDT Sun Sep 25 2022
NYZ075-080-081-178-179-261945-
Kings (Brooklyn)-Southwest Suffolk-Southeast Suffolk-Southern Queens-
Southern Nassau-
340 PM EDT Sun Sep 25 2022
...HIGH RIP CURRENT RISK IN EFFECT THROUGH MONDAY EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
There is a slight risk of severe thunderstorms through this
evening. The primary threat is damaging wind gusts, but large
hail and an isolated brief tornado are not entirely ruled out.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk on Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-261945-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwest Suffolk-Northeast Suffolk-
Northern Queens-Northern Nassau-
340 PM EDT Sun Sep 25 2022
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...This afternoon and tonight.
There is a slight risk of severe thunderstorms through this
evening. The primary threat is damaging wind gusts, but large
hail and an isolated brief tornado are not entirely ruled out.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-335-338-340-345-350-353-355-261945-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
340 PM EDT Sun Sep 25 2022
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Special weather statement, Sep 25, 7:40 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service New York NY
840 PM EDT Sun Sep 25 2022
NJZ004-006-104>108-NYZ072-074-075-176-260145-
Hudson NJ-Eastern Union NJ-Eastern Essex NJ-Western Union NJ-
Western Essex NJ-Eastern Bergen NJ-Eastern Passaic NJ-
Northern Queens NY-New York (Manhattan) NY-Kings (Brooklyn) NY-
Richmond (Staten Is.) NY-
840 PM EDT Sun Sep 25 2022
...A strong thunderstorm will impact portions of Hudson, Union,
southeastern Bergen, Essex, Richmond, Kings and New York (Manhattan)
Counties through 945 PM EDT...
At 839 PM EDT, Doppler radar was tracking a strong thunderstorm over
Somerville, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Newark, Jersey City, Elizabeth, Flatbush, Passaic, Bayonne, Hoboken,
Plainfield, Bloomfield, Hackensack, Linden, Orange, Bergenfield,
Coney Island and Summit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4055 7425 4056 7421 4060 7421 4059 7429
4061 7431 4059 7446 4067 7440 4065 7445
4067 7446 4074 7437 4081 7435 4093 7400
4069 7388 4068 7389 4068 7388 4058 7383
4056 7401 4060 7403 4053 7410 4051 7426
TIME...MOT...LOC 0039Z 250DEG 35KT 4057 7464
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DRSpecial weather statement, Sep 25, 8:04 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service New York NY
904 PM EDT Sun Sep 25 2022
NJZ104-NYZ071>073-176>179-260200-
Eastern Bergen NJ-Northern Queens NY-Southern Queens NY-
Southern Westchester NY-Bronx NY-New York (Manhattan) NY-
Northern Nassau NY-Southern Nassau NY-
904 PM EDT Sun Sep 25 2022
...A strong thunderstorm will impact portions of east central Bergen,
southern Westchester, Queens, Bronx, New York (Manhattan) and Nassau
Counties through 1000 PM EDT...
At 904 PM EDT, Doppler radar was tracking a strong thunderstorm over
Union, or near Summit, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jamaica, Yonkers, New Rochelle, Flushing, White Plains, Mott Haven,
Levittown, East Tremont, Freeport, Valley Stream, Long Beach, Port
Chester, Glen Cove, Garden City and Massapequa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4062 7385 4064 7384 4066 7386 4067 7386
4069 7387 4069 7388 4095 7401 4107 7370
4100 7364 4094 7367 4088 7374 4086 7366
4092 7364 4092 7356 4062 7341 4061 7340
4060 7345 4057 7383
TIME...MOT...LOC 0104Z 252DEG 37KT 4068 7430
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DRSpecial weather statement, Sep 25, 8:47 PM EST, 21 minutes before
Special Weather Statement
National Weather Service New York NY
947 PM EDT Sun Sep 25 2022
NJZ004-006-104>108-NYZ072-074-075-176-260230-
Hudson NJ-Eastern Union NJ-Eastern Essex NJ-Western Union NJ-
Western Essex NJ-Eastern Bergen NJ-Eastern Passaic NJ-
Northern Queens NY-New York (Manhattan) NY-Kings (Brooklyn) NY-
Richmond (Staten Is.) NY-
947 PM EDT Sun Sep 25 2022
...A strong thunderstorm will impact portions of Hudson, Union,
southeastern Bergen, Essex, Richmond, Kings and New York (Manhattan)
Counties through 1030 PM EDT...
At 947 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jersey City, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Newark, Jersey City, Elizabeth, Flatbush, Passaic, Bayonne, Hoboken,
Bloomfield, Hackensack, Linden, Orange, Coney Island, Summit,
Lyndhurst and Millburn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4057 7402 4060 7403 4057 7406 4058 7421
4059 7421 4060 7422 4059 7429 4061 7431
4060 7436 4072 7440 4076 7436 4076 7438
4080 7437 4082 7433 4090 7413 4089 7412
4094 7401 4058 7383 4058 7385 4057 7387
TIME...MOT...LOC 0147Z 252DEG 37KT 4072 7408
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DRSpecial weather statement, Sep 25, 8:59 PM EST, 9 minutes before
Special Weather Statement
National Weather Service New York NY
959 PM EDT Sun Sep 25 2022
NYZ078-080-177-179-260245-
Southwest Suffolk NY-Northwest Suffolk NY-Northern Nassau NY-
Southern Nassau NY-
959 PM EDT Sun Sep 25 2022
...A strong thunderstorm will impact portions of western Suffolk and
Nassau Counties through 1045 PM EDT...
At 959 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jamaica, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Islip, Brentwood, Levittown, Commack, Huntington Station, Deer Park,
Glen Cove, Plainview, Garden City, Hauppauge, Lynbrook, Syosset,
Mineola, Huntington and Westbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4065 7369 4072 7373 4073 7370 4075 7370
4078 7375 4077 7376 4079 7377 4084 7377
4088 7373 4086 7366 4091 7364 4092 7363
4093 7352 4096 7349 4094 7342 4097 7340
4094 7334 4095 7329 4093 7324 4075 7311
TIME...MOT...LOC 0159Z 248DEG 31KT 4074 7378
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DR